Alert archive / Florida / Beach Hazards Statements in 2020

Beach Hazards Statement 1, NWS Tampa Bay, FL

December 21, 2020Lee County, Florida

NWS Tampa Bay, FL issued this beach hazards statement at Dec 21, 2020, 12:22 PM EST for Lee County, Florida. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 12:22 PM EST (17:22 UTC)
Expired
Dec 22, 2020, 10:00 PM EST
In force
34 hr
Issued by
NWS Tampa Bay, FL

County Lee County, FL

The radar

The Tampa radar (KTBW), 132 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2020-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2020-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WHUS42 KTBW 211722
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
1222 PM EST Mon Dec 21 2020

FLZ165-230300-
/O.NEW.KTBW.BH.S.0001.201221T1722Z-201223T0300Z/
/O.CON.KTBW.RP.S.0035.000000T0000Z-201222T0600Z/
Coastal Lee-
1222 PM EST Mon Dec 21 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING FOR
RED TIDE...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...For the Beach Hazards Statement, respiratory irritation 
  associated with Red Tide possible in some coastal areas. For 
  the High Rip Current Risk, dangerous rip currents.

* WHERE...For the Beach Hazard Statement, Coastal Southern Lee
  County: Gulf Coast... Possible Today and Tomorrow. For the High
  Rip Current Risk, Lee County.

* WHEN...For the Beach Hazard Statement, through 10 PM Tuesday. 
  For the High Rip Current Risk, through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Exposure to red tide can cause 
  coughing, sneezing, and tearing eyes. People with asthma, 
  emphysema, or any chronic lung disease may be more sensitive. 
  Irritation may vary by beach and throughout the day.

* ADDITIONAL DETAILS...Full forecast information- 
  https://tidesandcurrents.noaa.gov/hab/gomx.html.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

If you experience uncomfortable symptoms from red tide, consider
moving to an unaffected beach nearby.

Find unaffected beaches by checking reports of recent local
observations and data: Mote Marine Laboratory (Mote) daily beach
conditions - https://visitbeaches.org/ and the Florida Fish and
Wildlife Conservation Commission (FWC) red tide status -
http://myfwc.com/redtidestatus.

RED TIDE HEALTH INFORMATION - Consult the Florida Department of
Health - http://www.floridahealth.gov/environmental-
health/aquatic-toxins/index.html or call the Poison Control
Center: 1-800 222-1222.

Inclusion of external links does not constitute endorsement by
the Department of Commerce (DOC)/(NOAA) of these external web
sites or the information, products or services contained therein.

RED TIDE INFORMATION SOURCES - Red tide forecasts are provided by
the National Ocean Service with data provided by the FWC and
MOTE.

&&

$$

FLZ050-151-155-160-162-220600-
/O.CON.KTBW.RP.S.0035.000000T0000Z-201222T0600Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-
1222 PM EST Mon Dec 21 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Manatee, Coastal Hillsborough, Coastal 
  Sarasota, Pinellas and Coastal Charlotte Counties.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
2 follow-up statements
162 
WHUS42 KTBW 220620
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
120 AM EST Tue Dec 22 2020

FLZ165-221430-
/O.EXP.KTBW.RP.S.0035.000000T0000Z-201222T0600Z/
/O.CON.KTBW.BH.S.0001.000000T0000Z-201223T0300Z/
Coastal Lee-
120 AM EST Tue Dec 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...
...HIGH RIP CURRENT RISK HAS EXPIRED...

* WHAT...Respiratory irritation associated with Red Tide 
  possible in some coastal areas.

* WHERE...Coastal Southern Lee County.

* WHEN...Through 10 PM Tuesday.

* IMPACTS...Exposure to red tide can cause coughing, sneezing, 
  and tearing eyes. People with asthma, emphysema, or any 
  chronic lung disease may be more sensitive. Irritation may 
  vary by beach and throughout the day.

* ADDITIONAL DETAILS...Full forecast information- 
  https://tidesandcurrents.noaa.gov/hab/gomx.html.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you experience uncomfortable symptoms from red tide, consider
moving to an unaffected beach nearby.

Find unaffected beaches by checking reports of recent local
observations and data: Mote Marine Laboratory (Mote) daily beach
conditions - https://visitbeaches.org/ and the Florida Fish and
Wildlife Conservation Commission (FWC) red tide status -
http://myfwc.com/redtidestatus.

RED TIDE HEALTH INFORMATION - Consult the Florida Department of
Health - http://www.floridahealth.gov/environmental-
health/aquatic-toxins/index.html or call the Poison Control
Center: 1-800 222-1222.

Inclusion of external links does not constitute endorsement by
the Department of Commerce (DOC)/(NOAA) of these external web
sites or the information, products or services contained therein.

RED TIDE INFORMATION SOURCES - Red tide forecasts are provided by
the National Ocean Service with data provided by the FWC and
MOTE.

&&

$$

FLZ050-151-155-160-162-220730-
/O.EXP.KTBW.RP.S.0035.000000T0000Z-201222T0600Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-
120 AM EST Tue Dec 22 2020

...HIGH RIP CURRENT RISK HAS EXPIRED...

Rip currents risk has decreased and therefore headline is no
longer in effect.

$$
249 
WHUS42 KTBW 220902
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
402 AM EST Tue Dec 22 2020

FLZ165-230300-
/O.CON.KTBW.BH.S.0001.000000T0000Z-201223T0300Z/
Coastal Lee-
402 AM EST Tue Dec 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Respiratory irritation associated with Red Tide 
  possible in some coastal areas.

* WHERE...Coastal Southern Lee County.

* WHEN...Through 10 PM Tuesday.

* IMPACTS...Exposure to red tide can cause coughing, sneezing, 
  and tearing eyes. People with asthma, emphysema, or any 
  chronic lung disease may be more sensitive. Irritation may 
  vary by beach and throughout the day.

* ADDITIONAL DETAILS...Full forecast information- 
  https://tidesandcurrents.noaa.gov/hab/gomx.html.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you experience uncomfortable symptoms from red tide, consider
moving to an unaffected beach nearby.

Find unaffected beaches by checking reports of recent local
observations and data: Mote Marine Laboratory (Mote) daily beach
conditions - https://visitbeaches.org/ and the Florida Fish and
Wildlife Conservation Commission (FWC) red tide status -
http://myfwc.com/redtidestatus.

RED TIDE HEALTH INFORMATION - Consult the Florida Department of
Health - http://www.floridahealth.gov/environmental-
health/aquatic-toxins/index.html or call the Poison Control
Center: 1-800 222-1222.

Inclusion of external links does not constitute endorsement by
the Department of Commerce (DOC)/(NOAA) of these external web
sites or the information, products or services contained therein.

RED TIDE INFORMATION SOURCES - Red tide forecasts are provided by
the National Ocean Service with data provided by the FWC and
MOTE.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this beach hazards statement went out at Dec 21, 12:17 PM EST, 5 minutes earlier.

Area forecast discussion, Dec 21, 12:17 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1217 PM EST Mon Dec 21 2020

.AVIATION...
21/18Z. VFR. Anticipate some CU/SC through early evening then CI
moves in late night and Tue...FEW-SCT. NW winds become N then NNE
AOB 12KT.

&&

.Prev Discussion... /issued 711 AM EST Mon Dec 21 2020/

DISCUSSION...
A cold front...currently from southwest to northeast...near the
Tampa Bay region...slowly pushes east as high pressure builds into
the western Gulf of Mexico today. This will usher in drier and
slightly cooler air on northwest flow. There may be brief periods
of low cloudiness but these gradually clear. Ahead of the front
low clouds prevail across the southeastern and southern counties
but these exit during the morning. Main concern will be along area
beaches where robust to strong winds with enhanced waves will
create a high risk of rip currents from Pinellas to Lee counties.

MARINE...
A front sweeping across the waters as high pressure builds in to
the west will keep robust to strong northwest to north winds in
place for the next 18 hours or so. A mixture of advisory and
caution headlines cover most of the marine waters. Winds begin to
veer and diminish Tue and continue until late in the week when a
cold front approaches from the west with increasing winds.

&&

.Preliminary Point Temps/PoPs...
TPA  51  71  51  75 /   0   0   0   0
FMY  51  73  53  78 /   0   0   0   0
GIF  49  70  50  76 /   0   0   0   0
SRQ  49  72  51  76 /   0   0   0   0
BKV  43  71  44  75 /   0   0   0   0
SPG  55  69  55  73 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

Gulf waters...None.
&&

AVIATION/DISCUSSION/MARINE...09/Rude
DECISION SUPPORT...42/Norman

In the hours before

Local storm report, Dec 21, 8:39 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
839 AM EST MON DEC 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     8 NNE PINE ISLAND       26.71N 82.06W
12/21/2020                   LEE                FL   BROADCAST MEDIA

            MEDIA REPORTED VIA SOCIAL MEDIA AN
            OVERTURNED TRAILER CAUSING DAMAGE TO A HOME
            AND TRUCK ON NW 32ND LANE IN CAPE CORAL. NO
            INJURIES REPORTED. TIME ESTIMATED BY RADAR.

&&

DJN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 8:27 PM ESTSpecial Marine WarningTBW33 min
Dec 20, 8:55 PM ESTSevere Thunderstorm WarningTBWPolk17 min
Dec 20, 9:13 PM ESTSpecial Weather StatementTBWPolk32 min

Nearby

Beach Hazards Statements in Florida, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.